Birth control pills are one of the most widely used methods of contraception among women. However, some women may experience spotting or bleeding when they start taking these pills. This phenomenon is referred to as breakthrough bleeding by doctors. Here’s what you should know about this topic.
Any kind of unscheduled bleeding that may occur when you take oral contraceptive pills is termed as breakthrough bleeding. The bleeding may also be seen when you change your method of contraception or take medicine with different dosages of estrogen. Your body may take time to adjust to the level of the new hormone in the body. This kind of spotting or bleeding usually stops on its own within a few months of taking the pills. Most doctors do not view this phenomenon as anything serious because this is one of the most common side-effects of taking contraceptive pills. The light spotting or bleeding may not be a cause of serious concern but heavy or continuous bleeding may be a cause of concern as it may be indicative of some underlying medical complication. There are no solid reasons that explain why this kind of bleeding occurs by taking pills. One valid explanation or reason can be the increased amount of progestin in the body, which changes the endometrium or the lining of the uterus. These changes lead to the thinning of the uterine wall, which may cause spotting or bleeding.
It is important to keep a tab on normal bleeding while on contraceptives and also any spotting or bleeding that may occur, for how long it occurs and when it occurs, as all these can help your doctor in establishing if there is any cause of concern.
Here are some of the common causes of bleeding while on birth control:
There are some types of contraceptives that are more likely to cause breakthrough bleeding on the pill than other methods of contraception. Some of these contraceptives can include Combination contraceptive pill and Progestin-Only pills. Combination pills are one of the most common and widely opted methods of contraception and it contains both kinds of synthetic hormones i.e. estrogen and progestin in it. Approximately 30 to 50 percent of women experience breakthrough bleeding in three to six months of taking these pills.
Mini pills or progestin-only pills are another method of contraception that may lead to breakthrough bleeding and it may occur if you miss taking your pill or don’t take it at the same time every day.
Another common reason for spotting from birth control is when you do not take your pills regularly or you miss your dose. One must take the pills regularly to avoid the discomfort and side-effect of spotting or bleeding and also if you are taking a progestin-only pill or mini-pill that you must ensure to take it every day at the same time.
If you are on a continuous contraceptive pill that you have to keep taking the pills for a few months such as the active pill or mini pill. If you are on any such pills then you are more likely to experience breakthrough bleeding than other methods of contraception.
If you are taking other medicines along with your birth control pill such as epilepsy drugs, antiretroviral medicines, antibiotics, etc. then these medicines may interfere with your pills and lead to bleeding or spotting. Therefore, it is important to talk to your doctor before taking any such medicines that may tamper with your birth control pills.
Smoking may also interfere with your birth control pills and lead to breakthrough bleeding apart from increasing your risk of stroke and heart diseases.
Well, no method of contraception is full-proof in preventing pregnancy, and the same holds true for contraceptive pills. Sometimes spotting and bleeding can also occur during the process of implantation.
Apart from the above-mentioned reasons, sometimes vomiting or diarrhoea may hinder the body from absorbing the additional hormones in your birth control pills. This not only can make your pills ineffective but also lead to spotting or bleeding. Occasional diarrhoea or vomiting may not do so but this may occur in women who suffer from IBD (Inflammatory Bowel Disorder), IBS (Irritable Bowel Syndrome), and other such issues.
There are many methods of contraception that can be used for preventing pregnancy, which includes intrauterine devices, barrier methods, hormonal methods, emergency contraceptives, and natural contraceptives. In most cases, hormonal methods of birth control lead to spotting or bleeding. Here are some contraceptives that may lead to breakthrough bleeding:
It is common to experience breakthrough bleeding while taking birth control pills. However, if the birth control is not the reason for spotting or bleeding, then it may indicate some underlying health complications that may require urgent medical intervention. Here are some reasons that may be a cause of concern:
In most cases, constant bleeding on birth control for a few months after starting the pills is considered as one of the most common side-effects of this contraception method. Most cases of breakthrough bleeding occur because the level of hormones in the pills may not be enough to prevent or control the occasional bouts of spotting or bleeding. This indicates that the body may require pills with a higher dose of estrogen that may reduce the chances of bleeding by thickening the uterine lining. Also, in the case of progestin-only or mini-pills, the bleeding may occur because the body may not respond well to the synthetic hormones. Well, no matter what the case is of breakthrough bleeding, it may be a good idea to change your pill or method of contraception after talking to your doctor. Also, if breakthrough bleeding is accompanied with any kind of pain, is happening on regular basis, the bleeding is heavy or any such abnormal symptoms are noticed, it is important to get in touch with your doctor to rule out any underlying complications.
Well, there are some measures that you can take, which may not only ensure optimum efficacy of your birth control method but they may also help in reducing or preventing the chances of spotting or bleeding:
You need to take your birth control pills regularly. This is because the body has to adjust to the new hormones that are introduced into it through these pills and that usually takes a few months. You must keep taking your pills regularly even if you notice any kind of spotting. It may take up to six months for your body to adjust to the method of contraception.
The efficacy of some pills is optimised only when they are taken at approximately the same time every day such as mini pills. Not doing so or a missed birth control pill may not only hamper with its efficacy but the body may also find it difficult to maintain the consistent hormonal balance, which may cause breakthrough bleeding.
Use of other medicines or taking prescription medicines on a regular basis may hinder your birth control pills and, thus, may cause breakthrough bleeding. If you are taking any prescribed medicines on a regular basis or otherwise and notice any spotting or bleeding, you must talk to your doctor about the same and look for other alternatives.
Some women may experience very light spotting that it may be difficult to establish, whereas, others may experience a considerable amount that they may have to use a panty liner, pad, or tampon. If you experience any kind of spotting or bleeding for more than six months of using any method of birth control, talk to your doctor about changing your method of contraception. However, if any abnormal symptoms such as pain, excessive bleeding, etc. may occur after using any birth control method, get medical help at the earliest!
This post was last modified on August 29, 2020 8:59 pm
Writing an essay is like embarking on a journey of discovery, especially for school kids.…
When we think of journeys, the image of a bustling railway station often comes to…